Although pruritus may sometimes be a consequential situation to neoplasms, it more frequently emerges after commencing chemotherapy. In this review, we present our analysis of the chemotherapy treatments that most often induce skin changes and itching. After discussing conventional chemotherapies capable of inducing pruritus, we present our evaluation of new drugs such as immunological checkpoint inhibitors (ICIs), tyrosine kinase inhibitors, and monoclonal antibodies. Although ICIs and targeted therapy are thought to damage tumor cells, these therapies can modify homeostatic events of the epidermis and dermis, causing the occurrence of cutaneous toxicities in treated subjects. In the face of greater efficacy, greater skin toxicity has been reported for most of these drugs. A remarkable aspect of some reports is the presence of a probable correlation between cutaneous toxicity and treatment effectiveness in tumor patients who were treated with novel drugs such as nivolumab or pembrolizumab. Findings from these experiments demonstrate that the occurrence of any grade of skin side effects can be considered as a predictor of a better outcome. In the near future, studies on the relationship between the onset of skin alterations and outcomes could open new perspectives on the treatment of neoplasms through specific target therapy.

The impact of immunological checkpoint inhibitors and targeted therapy on chronic pruritus in cancer patients

Allegra A.;Di Salvo E.;Casciaro M.;Musolino C.;Gangemi S.
2021

Abstract

Although pruritus may sometimes be a consequential situation to neoplasms, it more frequently emerges after commencing chemotherapy. In this review, we present our analysis of the chemotherapy treatments that most often induce skin changes and itching. After discussing conventional chemotherapies capable of inducing pruritus, we present our evaluation of new drugs such as immunological checkpoint inhibitors (ICIs), tyrosine kinase inhibitors, and monoclonal antibodies. Although ICIs and targeted therapy are thought to damage tumor cells, these therapies can modify homeostatic events of the epidermis and dermis, causing the occurrence of cutaneous toxicities in treated subjects. In the face of greater efficacy, greater skin toxicity has been reported for most of these drugs. A remarkable aspect of some reports is the presence of a probable correlation between cutaneous toxicity and treatment effectiveness in tumor patients who were treated with novel drugs such as nivolumab or pembrolizumab. Findings from these experiments demonstrate that the occurrence of any grade of skin side effects can be considered as a predictor of a better outcome. In the near future, studies on the relationship between the onset of skin alterations and outcomes could open new perspectives on the treatment of neoplasms through specific target therapy.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11570/3213332
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus 1
  • ???jsp.display-item.citation.isi??? 0
social impact